Pericardial effusion due to pembrolizumab-induced immunotoxicity: A case report and literature review
The advent of immune checkpoint inhibitors has revolutionized cancer treatment. These novel agents have provided promising treatment options in patients with different types of cancers. One of these agents is pembrolizumab, which works by blocking the binding of T-lymphocytes to programmed cell death ligand 1 receptors on tumor cells, thus enabling immune activation of T-lymphocytes against tumor cells. Pembrolizumab is commonly used in metastatic nonsmall cell lung cancer and melanoma. However, despite the remarkable efficacy this agent has achieved, multiple immune-related adverse events have been reported including hepatitis, colitis, thyroid dysfunction, and pneumonitis. Only 2 other cases of pericardial effusion as a side effect of pembrolizumab have been cited in the literature; however, its incidence may be on the rise. Despite the rarity of this side effect, its complications are potentially life threatening and no clear platform currently exists to help guide healthcare professionals in the management of these adverse events. Herein we present the case of a 66-year-old female who developed pericardial effusion as a side effect of pembrolizumab and review the data currently available to assist in the management of this life-threatening condition.
Atallah-Yunes SA, Kadado AJ, Soe MH. Pericardial effusion due to pembrolizumab-induced immunotoxicity: A case report and literature review. Curr Probl Cancer. 2019 Jan 18.